random fact throwing: PCCN/CCRN editionRegister Today!
- by turnforthenurseRN Oct 14, '12I know the random fact throwing thread is very popular on here and I wanted to start a PCCN/CCRN edition to help those who are planning on taking the PCCN/CCRN study
Hyperacute (tall) T waves that are localized in the absence of hyperkalemia could be an early sign of ischemia.
Ischemia: ST depression and/or T wave inversion in >/ 2 contiguous leads
Injury: ST-segment elevation >/ 1mm in >/ 2 contiguous limb or >/ 2mm in precordial leads
Infarction: pathological Q waves (>0.04sec wide, >25% amplitude of the R wave)
NSTEMI: subendocardial damage (doesn't go all the way through). Normal R wave progression, ST-segment depression, normal Q.
STEMI: transmural damage, loss of R wave progression, ST elevation with abnormal Q wave
Anterior MI (LCD, LAD)
- leads V3, V4
- tachycardia, pulmonary edema (dyspnea, orthopnea)
Inferior MI (RCA)
- leads II, III, aVF (these leads are also at the bottom or inferior part on a printed 12-lead EKG which helps me remember)
- bradycardia, hypotension
- **do a right-sided EKG because there is a chance a patient with an inferior MI will have a RVMI.
Lateral MI (LCA, Circumflex)
- Leads V5, V6, I, aVL
- ventricular dysrhythmias, heart failure, AV blocks
- Leads V1, V2
- Tachycardia, atrial fibrillation, septal rupture
Posterior MI (LCA, Circumflex, RCA)
- Pathological R waves in V1-V4
- ST depression in V1, V2
- You need to look through the heart for reciprocal changes
- Bradycardia, junctional rhythms
- As mentioned above, you need to do a right-sided EKG in a patient with an inferior MI, incidence is about 40%!
- Lead V4R
- Hypotension, bradycardia, absence of pulmonary edema in a true RVMI (clear lungs!)
Cardiogenic pulmonary edema (more common)
- increase in hydrostatic pressure (push) within the pulmonary-capillary bed due to heart failure. Third-spacing occurs in the INTERSTITIUM.
- bibasilar rales, vascular prominence, bilateral infiltrates
Non-cardiogenic pulmonary edema: third spacing into the ALVEOLI
- 5,751 Views
- Nov 3, '12 by turnforthenurseRNsystolic HF: pump problem, because in systole, the heart contracts and this is what is failing. You'll see an EF of <40%. Need to decrease preload, afterload and provide inotropic support.
diastolic HF: filling problem, because in diastole, the heart is supposed to relax and fill. In DHF, the heart is stiff and cannot relax.
- synthetic BNP
- increases urine output by increasing GFR
- causes calcium to be more readily available = positive inotrope!
NEW S3 = fluid overload. suspect HF.
NEW S4 = stiff, non-compliant ventricle. suspect MI.
Dilated Cardiomyopathy (DCM) - most common
- atria are ALL STRETCHED OUT therefore you are more likely to see atrial fibrillation with this type of cardiomyopathy.
Hypertrophic Cardiomyopathy (HCM) - rare. genetic predisposition.
- tight outflow tract
- a decrease in volume or increase in outward force can cause the septum to fall on an outflow tract -> no blood leaving the heart -> sudden cardiac death!
- no diuretics or positive inotropes for the reason mentioned above.
Restrictive Cardiomyopathy (RCM)
- fibrous changes in the heart -> non-compliant. Does not fill, stretch or contract well.
- Nov 5, '12 by turnforthenurseRNBeck's Triad (cardiac tamponade) - the three D's
1. distant (muffled) heart sounds - because there is an accumulation of fluid in the pericardial sac
2. decreased (narrowed) pulse pressure - SBP drops because of decreased cardiac output and DBP rises due to decreased filling time
3. jugular vein distention (JVD)
may see electrical alternans with late or rapid tamponade (beat to beat differences in QRS amplitude)
pulsus paradoxus (>10mm Hg drop in SBP during inspiration)
Aortic Aneurysms: severe tearing, ripping-like pain not relieved with analgesics
BP/pulse differences between arms and legs
acute aortic valve insuffiency: high-pitched blowing, diastolic murmur that sounds like a washing machine! very loud.
nipride is NOT a first choice treatment because it can cause rebound tachycardia.
descending AA: typically treated medically because surgical intervention has a very high mortality rate. requires cross-clamping of the aorta.
ascending AA: patient needs to go to the OR STAT.
Typically surgical repair is warranted if there is a dilation of >5cm.
HTN urgency: DBP >120mm Hg WITHOUT end organ damage
HTN emergency: DBP >120 WITH organ damage.
Goal: decrease MAP by at least 25% in 2 hours then to <160/100 in 2-6 hours. TOO RAPID in BP reduction could result in neuro damage.
sodium nitroprusside (Nipride) is the first choice agent. Mixed arterial/venous vasodilator.
Hydralazine: arterial vasodilator
Nicardipine: mixed arterial/venous vasodilator
Esmolol: cardio-selective beta blocker.
Labetalol: alpha-blocker, NON-cardioselective beta blocker.
diuretics can WORSEN HTN by causing pressure-induced natriuresis (stimulates vasoconstriction) ***'
ALI (ARDS) can result from direct or indirect lung injury. Direct could be smoke inhalation or aspiration. Indirect could be anything that mediates the inflammatory response (sepsis!)
With ALI, there is an overwhelming inflammatory process in the lung = increased permeability and capillary leak leading to fluid leaking into the pulmonary interstitium -> alveoli -> diffuse, non-cardiogenic pulmonary edema.
1. Venous stasis
3. Vascular wall damage
- Nov 10, '12 by turnforthenurseRNThe oxyhemoglobin dissociation curve affects AFFINITY of oxygen to hemoglobin. Left shift = LOCKED and is bad for the patient. Shift to the left is caused by:
* low 2-3 DPG (seen in low phosphorus levels, hypothyroidism and blood tranfusions...so check your phos levels and make sure they are within range!)
Left shift increases affinity between O2 and Hgb HOWEVER the O2 does not get delivered at the tissue level. O2 stays bound to hemoglobin. LEFT = LOCKED.
* H/H, SaO2 normal. ScVO2 is elevated (poor cellular O2 consumption)
DI (diabetes insipidus)
* excessive polyuria
* low USG (<1.005)
* excessive dehydration
* high serum Na+ (remember dehydration = high Na+; overhydration = low Na+ due to dilution)
* DI = dehydration!
SIADH (syndrome of inappropriate ADH)
* oliguria (<0.5mL/kg/hr)
* high USG (>1.030)
* low Na+ (dilutional)...can be severe, </120mEq/L
* decreased BUN (dilutional), serum Osmo
DKA: hyperglycemic crisis resulting in metabolic acidosis and ketosis (type 1 diabetics)
HHNKS: hyperglycemic crisis with ABSENCE OF metabolic acidosis and ketosis...in patients with a relative insulin deficiency (i.e. type 2 diabetics)
* Serum glucose 300-800mg/dL
* normal serum Na+
* high serum K+ (d/t acidosis) that later becomes LOW once insulin is administered (insulin drives K+ back into the cell)
* Increased BUN/Cr
* increased serum osmo
* metabolic acidosis
* Serum glucose >600-2000mg/dL
* LOW serum Na+ due to hyperglycemia
* LOW serum K+ (no acidosis)
* Elevated BUN/Cr
* Increased serum osmo (more so than in DKA patients)
* NO acidosis...if there is an acidosis, consider lactic acidosis.
Causes of metabolic acidosis:
* DKA/ETOH ketoacidosis
* renal failure
* lactic acidosis
* ASA overdose
I hear the test can go pretty in-depth in differentiating between DI/SIADH and DKA/HHNKS, especially in regards to electrolyte imbalances. Hopefully this helps!Last edit by turnforthenurseRN on Nov 10, '12
- Nov 10, '12 by turnforthenurseRNHIT: heparin-induced thrombocytopenia
* typically occurs 4-10 days after initiating heparin therapy
* acquired allergy to heparin
* see a drop in platelet count (~50% from baseline)
* some patients will develop thrombi, hence the name HITT (heparin-induced thrombocytopenia and thrombi)
* STOP ALL HEPARIN, including Lovenox!
TTP - thrombotic thrombocytopenic purpura
* patient is throwing clots....decrease in platelet count
* clinical presentation is typically neuro symptoms or renal dysfunction and fever
* usually drug-induced
* give patient platelets or Neumega
ITP - idiopathic thrombocytopenic purpura
* Plt <150,000
* idiopathic...speculated to be autoimmune
When there is a 50% drop in platelet count, consider:
1. sepsis (you will see a drop in platelet count in early sepsis)
DIC - disseminated intravascular coagulation
* secondary disorder resulting from a primary pathological state or disease
* microvascular thrombi and bleeding
* A lot of risk factors....
* tissue damage from major surgery, major trauma, head trauma, acidosis
* obstetrical complications such as fetal demise, HELLP, eclampsia
* TTP, sickle cell crisis
* acute/chronic renal failure, ulcerative colitis, DKA, cirrhosis, acute pancreatitis, liver dysfunction/failure, SIRS/MODS, PE
Decreased H/H, Plt
Increased PT, PTT, bleeding time
Fibrinogen is decreased because it is all used up!
Antithrombin III decreased
Cryoprecipitate has the clotting factors these patients need! May also give Heparin though controversial...Heparin is to stop the clotting which may stop the bleeding. Typically given in early DIC.
Whoever is reading this or studying for their PCCN/CCRN, feel free to contribute....
- Nov 16, '12 by Kitesurfing bumI like your style. I'll throw down.
Surprising how many have difficulty distinguishing between these 2:
* Svo2: drawn from pulmonary artery. INCLUDES coronary sinus. GLOBAL. 60-80%
* Scvo2: drawn from SVC. Does NOT include coronaries. >70%
Risk factors: percutaneous vascular access, anticoagulated, trauma, hemodialysis, or in my pts case the other day, back/spinal surgery.
S/S: back, groin, flank, lower abd pain. Decreased H&H. Mild hypotension and tachycardia. Abdominal compartment syndrome.
Treat: normalize coagulation factors, blood transfusion, fluid resuscitation. Last resort=open surgery to drain hematoma and find/repair bleed.
*NTG is the go to vasodilator for pre-eclampsia to prevent fetal abnormalities.
*Q: What should you do for a pt with chest pain, hypotension, tachycardia (say 180bpm)? A: sync cardioversion
More to come...